×

zbMATH — the first resource for mathematics

The intrinsic dynamics of optimal transport. (La dynamique intrinsèque du transport optimal.) (English. French summary) Zbl 1364.49060
The main objective of the authors in this paper can be formulated as follows: characterize cost functions on compact Riemannian manifolds for which uniqueness of the optimal plan occurs in the Monge-Kantorovich optimal transport problem.
Monge’s problem in the theory of optimal transport (remaining in the setting of the present paper) can be formulated as follows. Given \(M,N\) compact Riemannian manifolds, \(\mu,\nu\) probability measures on \(M\) and \(N\) respectively and a continuous cost function \(c:M\times N\to\mathbb{R}\), find an optimizer for the problem \[ \inf_{T_\#\mu=\nu}\int_M c(x,T(x))d\mu(x), \] where \(T:M\to N\) is a measurable map and \(T_\#\mu=\nu\) means that \(T\) pushes forward \(\mu\) onto \(\mu\).
We know that the above problem does not have always a solution. A relaxation of it is called the Kantorovich problem and it reads as \[ \inf_{\gamma\in\Pi(\mu,\nu)}\int_{M\times N} c(x,y)d\gamma(x,y), \] where \(\Pi(\mu,\nu)\) denotes the set of all transport plans, i.e. probability measures on \(M\times N\) with marginals \(\mu\) and \(\nu\). In contrast to Monge’s problem, this one always has a solution. Moreover, if the optimal plan is concentrated on a graph, this will provide a solution for Monge’s problem.
The question of uniqueness of minimizers in the Kantorovich problem is highly non-trivial. A typical way to get uniqueness of the optimal plan (and existence and uniqueness of the optimal map in Monge’s problem) is to show that any optimal plan is concentrated on a graph. Sufficient conditions that guarantee this are: Lipschitz continuity of \(c\), absolute continuity of \(\mu\) w.r.t. the Lebesgue measure on \(M\) and a so-called TWIST condition.
As the first result of the present paper, the authors show that there are \(C^2\) cost functions satisfying a TWIST-type condition and absolutely continuous probability measures such that the optimal plan in the Kantorovich problem is unique but it is not concentrated on a graph.
Then, as the main result of the paper, they give a set of sufficient conditions on the cost functions, which ensure the uniqueness of the optimal plans, for a generic class of measures \(\mu\) and \(\nu\) and manifolds \(M\) and \(N\). In particular, these conditions are independent of the manifolds. Previous results from the literature of similar flavor required that at least one of the two manifolds is homeomorphic to a sphere. In this sense, the above described result represents a major improvement of the previous results.

MSC:
49Q20 Variational problems in a geometric measure-theoretic setting
28A35 Measures and integrals in product spaces
49J45 Methods involving semicontinuity and convergence; relaxation
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Ahmad, N.; Kim, H. K.; McCann, R. J., Optimal transportation, topology and uniqueness, Bull. Sci. Math., 1, 1, 13-32 (2011) · Zbl 1255.49075
[2] Beneš, V.; Štěpán, J., Mathematical statistics and probability theory, Vol. A (Bad Tatzmannsdorf, 1986), 33-41 (1987) · Zbl 0633.60005
[3] Bernard, P.; Buffoni, B., Optimal mass transportation and Mather theory, J. Eur. Math. Soc. (JEMS), 9, 1, 85-121 (2007) · Zbl 1241.49025
[4] Bernard, P.; Contreras, G., A generic property of families of Lagrangian systems, Ann. of Math. (2), 167, 3, 1099-1108 (2008) · Zbl 1175.37067
[5] Bianchini, S.; Caravenna, L., On the extremality, uniqueness and optimality of transference plans, Bull. Inst. Math. Acad. Sinica, 4, 4, 353-454 (2009) · Zbl 1207.90015
[6] Chiappori, P.-A.; McCann, R. J.; Nesheim, L. P., Hedonic price equilibria, stable matching, and optimal transport: equivalence, topology, and uniqueness, Econom. Theory, 42, 2, 317-354 (2010) · Zbl 1183.91056
[7] Clarke, F. H., Generalized gradients and applications, Trans. Amer. Math. Soc., 205, 247-262 (1975) · Zbl 0307.26012
[8] Clarke, F. H., Optimization and nonsmooth analysis (1983) · Zbl 0582.49001
[9] Federer, H., Geometric measure theory, 153 (1969) · Zbl 0176.00801
[10] Gangbo, W., Quelques problèmes d’analyse non convexe (1995)
[11] Gangbo, W.; McCann, R. J., The geometry of optimal transportation, Acta Math., 177, 2, 113-161 (1996) · Zbl 0887.49017
[12] Gangbo, W.; McCann, R. J., Shape recognition via Wasserstein distance, Quart. Appl. Math., 58, 4, 705-737 (2000) · Zbl 1039.49038
[13] Gigli, N., On the inverse implication of Brenier-McCann theorems and the structure of \((P_2(M),W_2)\), Methods Appl. Anal., 18, 2, 127-158 (2011) · Zbl 1284.49050
[14] Golubitsky, M.; Guillemin, V., Stable mappings and their singularities, 14 (1973) · Zbl 0294.58004
[15] Hestir, K.; Williams, S. C., Supports of doubly stochastic measures, Bernoulli, 1, 3, 217-243 (1995) · Zbl 0844.60002
[16] Levin, V. L., Abstract cyclical monotonicity and Monge solutions for the general Monge-Kantorovich problem, Set-Valued Anal., 7, 1, 7-32 (1999) · Zbl 0934.54013
[17] Levin, V. L., On the generic uniqueness of an optimal solution in an infinite-dimensional linear programming problem, Dokl. Akad. Nauk, 421, 1, 21-23 (2008) · Zbl 1227.90023
[18] Mañé, R., Generic properties and problems of minimizing measures of Lagrangian systems, Nonlinearity, 9, 2, 273-310 (1996) · Zbl 0886.58037
[19] McCann, R. J., Polar factorization of maps on Riemannian manifolds, Geom. Funct. Anal., 11, 3, 589-608 (2001) · Zbl 1011.58009
[20] Milnor, J. W., Topology from the differentiable viewpoint (1997)
[21] Moameni, A., Supports of extremal doubly stochastic measures (2014)
[22] Rifford, L., Sub-Riemannian geometry and optimal transport (2014) · Zbl 1454.49003
[23] Srivastava, S. M., A course on Borel sets, 180 (1998) · Zbl 0903.28001
[24] Whitney, H., Geometric integration theory (1957) · Zbl 0083.28204
[25] Zajíček, L., On the differentiability of convex functions in finite and infinite dimensional spaces, Czechoslovak Math. J., 29, 3, 340-348 (1979) · Zbl 0429.46007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.